Virginia, 2021

Drought in Virginia, November 30, 2021

November 30, 2021 · NWS RNK · 3 events in 3 counties and zones

S. Drought Monitor classifications for drought severity).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Extremely low precipitation amounts during November 2021 across the southern Piedmont of Virginia resulted in the onset of Severe Drought conditions (D2 per the U.S. Drought Monitor classifications for drought severity). Less than 5 percent of the normal monthly precipitation for November fell across portions of Halifax, Charlotte and Pittsylvania Counties, greatly intensifying dryness that was already in place during September and October. As a result of the dryness, streamflows across the region were below-normal to well below-normal for the end of November and soil moisture had diminished to levels of severe to locally extreme dryness. Because of the late time of the autumn and the onset of cooler temperatures, agriculture was not as highly impacted as it would have been during the warm season, and some farmers welcomed the dryness as it allowed them to work in their fields without contending with mud. Concerns for increased wildfire activity were present, with county officials across the region either having already implemented burn bans by the end of the month, or were in the planning stages of implementing burn bans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:41 AM EST, 19 minutes earlier.

Area forecast discussion, Nov 30, 6:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
641 AM EST Tue Nov 30 2021

.SYNOPSIS...
High pressure is centered south of the region with an upper
level disturbance passing by to our north. The pressure
difference between these two features will result in breezy
conditions today, the region as a whole remaining dry with
scattered cloud cover. Another disturbance is expected to pass
closer to the area late Wednesday into Thursday. This will
generate greater cloud coverage, but any wetting moisture is
expected to remain primarily north of the region. Temperatures
will undergo a general warming trend with readings above normal
from Thursday through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM EST Tuesday...

High pressure covers the southeast states, stretching from Texas
to the Mid-Atlantic. This semi-permanent feature is blocking
any flow of Gulf of Mexico moisture into the region. Flow aloft
is generally zonal with a series of weak disturbances impacting
the northern states, these systems generally moisture starved
with precip confined to the parent feature and generally
impacting areas north of our region. We are getting grazed by
some of the mid/upper level moisture and this will result in
scattered cloud cover but with no surface moisture. Areas north
of highway 460 will generally see the thickest cloud cover,
scattering out farther south with little or no cloud cover for
the Carolinas.

For today, aside for some scattered cloud cover, the overall
theme will be the breezy conditions and warming temperatures.
The pressure gradient between the disturbance to our north and
the stagnant high to our south will impose a low level jet (40
kts at 5000 kt ft MSL, the deeper daytime mixing mechanically
distributing some of this to the surface during the daylight
hours. Current forecast reflects sustained speeds out of the
west-southwest at 10 to 15 mph with gusts of 25 mph. Ridge tops
may see gusts closer to 30 mph. Winds should diminish once the
daytime mixing ceases this evening.

Temperatures today should be about 15 degrees warmer than
yesterday...with a T-max closer to the seasonal norm...highs
ranging from 47 to 54 in the mountains and 55 to 60 in the
piedmont. Temperatures tonight should drift back into the 30s
under mostly clear skies. Skies are expected to cloud back over
after midnight as another disturbance approaches from the
northwest...so T-mins may occur early then increase toward
daybreak as clouds provide a blanketing effect.

Ran Hysplit for Grindstone Wildfire over Pilot Mountain, NC.,
and added smoke to the grids for anticipated impacted areas.
Southwest transport wind should focus primary trajectory of the
plume of smoke toward the northeast during the day...between
Pilot Mtn and Martinsville, VA. After sunset the winds decouple
and become more from the west in the boundary layer focusing
smoke to be more local from Pilot Mtn east into western and
central Stokes County.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM EST Tuesday...

Mostly dry with above normal temperatures into Friday.

The northwest to west flow aloft will continue for our region into
Thursday night. Occasionally, the northern stream jet will try to
drop down towards the Mid Atlantic and bring a few showers to
northern sections of the forecast area, but most areas will stay
dry.

On Wednesday, a lee trough and weak front will be in the area with a
shortwave moving east across the region. With models showing rich
moisture, elected to increase cloud cover on Wednesday. Orographic
lift may bring a few upslope showers to the Greenbrier Valley and
portions of the Alleghany highlands in Virginia Wednesday and
Wednesday night. The overall trend of the solutions has been to push
light showers chances further south into forecast area. Low clouds
and stratus may linger in Thursday morning in the west, with
downsloping winds over the east clearing skies out. High
temperatures Wednesday will warm into the mid 40s in northwest
mountains of Greenbrier county in southeast West Virginia to the
lower 60s in the Piedmont. Under strong WAA, high temperatures on
Thursday will moderate to the upper 40s in the northern mountains to
around 70 degrees in the piedmont.

Forecast confidence is high for the Short Term Period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 400 AM EST Tuesday...

Chance for precipitation increase early next week.

The upper trough axis pushes out into the Atlantic ocean and the
upper flow flattens. Low pressure will lift northeastward from the
central plains this weekend. Increasing moisture will trigger
periodic WAA showers into the weekend. Models having difficulty on
timing of moisture and features. It still looks like the mountains
have the best opportunity for precipitation. However, most locations
will remain dry. Temperatures remain unseasonably warm, but lower
early next week. There is a chance for measurable precipitation late
Sunday night into Monday with a sharper shortwave trough moving
through the northern jet stream. The cold front will move quickly
Monday, then high pressure build across our region. The combination
of continued dryness, along with FROPAs creating periods of gusty
winds means we will need to monitor fire weather conditions.

Forecast confidence is low to moderate for Long Term Forecast.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EST Tuesday...

VFR conditions expected through the TAF valid period.

An upper level disturbance is generating some cloud cover from
the Virginias north, but cloud bases locally are primarily
above 7,000 ft AGL. There is a low level jet associated with the
disturbance with winds 5,000 MSL of 30-40 kts. LLWS is possible
this morning, but the greater nuisance will likely be be the
turbulence from the mechanical mixing over the terrain during
the daytime in addition to momentum mixdown during the peak
heating hours. Expecting surface gusts of 15 to 25 kts during
the day... subsiding by sunset.

Forecast confidence = good.

.Extended Aviation Discussion...

Wednesday should remain VFR, although expecting more cloud cover
above 5kft with the approach of another northern stream
disturbance. Winds will be westerly and possibly gusty at times
going into Wednesday night. The fast moving northwest flow
short wave disturbance may bring a brief period of sub-VFR
conditions and isolated snow showers to parts of southeast West
Virginia Wednesday night, but the impact on aviation conditions
will be minimal. Areas east of the Blue Ridge are expected to
remain VFR throughout most if not all of the extended period
with little if any precipitation.

&&

.FIRE WEATHER...
As of 500 AM EST Tuesday...

Expecting another dry breezy day with wind speeds of 10 to 15
mph and gust of 20 to 30 mph...wind direction from the southwest
or west.

An upper level disturbance will pass by to our north with no
meaningful moisture. The biggest by-product from this feature
will be gusty winds across the Virginias and Carolinas. These
winds are expected to subside by sunset.

Humidity minimums today will once again revisit 30 percent for
many areas. The low humidity combined with the higher wind
speeds will result in another day of increased fire danger,
especially for areas east of the Blue Ridge across our piedmont
where the temperatures will be the warmest.

A combination of low RH, gusty winds, and dry antecedent fuel
conditions will allow for higher rates of fire spread for
wildland fires this afternoon. At the request of the NC Forest
Service, a special weather statement reflecting these fire
weather conditions has been issued for North Carolina. Outdoor
burning of any kind is being strongly discouraged.

With respect to antecedent conditions, the entire service area
has gone at least 18 days without significant rain (0.25 or
more), the last big rain event occurring on November 12th. Parts
of the Piedmont near Danville, VA, have eclipsed an entire month
since a significant rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
FIRE WEATHER...PM
Hazardous weather outlook, Nov 30, 6:08 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
608 AM EST Tue Nov 30 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011115-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
608 AM EST Tue Nov 30 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 30, 6:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
648 AM EST Tue Nov 30 2021

NCZ001>006-018>020-010000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Eden, Yanceyville, Boone, Wilkesboro, and Yadkinville
648 AM EST Tue Nov 30 2021

...INCREASED FIRE DANGER TODAY...

Very dry conditions continue across much of the state of North
Carolina. Gusty southwest winds are expected from late morning
through the afternoon...subsiding after sunset. Relative humidity
values will fall to as low as 30% during this same time. These
factors, combined with the very dry fuels from lack of any recent
significant rainfall, will result in a continued risk for rapid
fire spread for wildland fires.

Please note, the North Carolina Forestry Service has implemented a
statewide burn ban across North Carolina. Outdoor burning is
prohibited.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Charlotte

When
November 30, 7:00 AM EST to 11:59 PM EST
Where
Charlotte forecast zone
Reported by
Drought Monitor
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for the southern half of Charlotte County on November 30th after a month of extremely low rainfall totals. The CoCoRaHS observer at Saxe 4.3 SE (VA-CH-1) measured only 0.10 inches of precipitation for the month, less than 3 percent of the normal amount. No burn bans were put into effect during the month however. NASA SPoRT LIS data estimated that average soil moisture in the top 100cm soil was between the 10th and 5th percentiles, an indicator of severe dryness, and county streamflows below-normal per the USGS WaterWatch website. There were no reported impacts to agriculture and livestock given the late time of the year. There were no wildland fires were reported burning within the county.

Drought, Pittsylvania

When
November 30, 7:00 AM EST to 11:59 PM EST
Where
Pittsylvania forecast zone
Reported by
Drought Monitor
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for the extreme southeastern portion of Pittsylvania County on November 30th after a month of extremely low rainfall totals. The ASOS At Danville Regional Airport (DAN) measured only 0.15 inches of precipitation for the month, or only about 4 percent of the normal amount of 3.46 inches. This makes November 2021 both the driest November and the 4th-driest month on record dating as far back as 1916. Because of the dry conditions, officials for both the City of Danville and Pittsylvania County issued a burn ban effective 6:00 pm on the 30th preventing any type of outdoor burning. NASA SPoRT LIS data estimated that average soil moisture in the top 100cm soil was around the second percentile, an indicator of extreme dryness, and county streamflows ranged from below-normal to well below-normal per the USGS WaterWatch website. However, impacts to agriculture and livestock were limited given the late time of the year. No wildland fires were reported burning that day within the county or the City of Danville.

Drought, Halifax

When
November 30, 7:00 AM EST to 11:59 PM EST
Where
Halifax forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for the southern half of Halifax County on November 30th after a month of extremely low rainfall totals. The Cooperative Weather Observer (COOP) at South Boston (SOBV2) measured only 0.33 inches of precipitation for the month, nearly 10 percent of the normal amount of 3.40 inches. This month was the 2nd driest November on record for this COOP dating back to 1971, and the 4th driest month overall. No burn bans were put into effect in the county during the month. NASA SPoRT LIS data estimated that average soil moisture in the top 100cm soil ranged between the 10th and 2nd percentiles, an indicator of severe to locally extreme dryness, and county streamflows varied between below-normal and well below-normal per the USGS WaterWatch website. There were no reported impacts to agriculture and livestock given the late time of the year. There were no wildland fires were reported burning within the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994457, 994462, 994627.